For more information, visit www.nursing.com/cornell
Get unlimited access to lessons and study tools
Now that we have reviewed how to interpret the acid-base portion of an arterial blood gas, we are going to start diving into the four specific conditions and what causes them and how they present. The first one we will look at is respiratory acidosis.
The lab values that you’ll see in respiratory acidosis are a low pH and a high PaCO2. Because of the conditions associated with respiratory acidosis, it is very likely that you will also see some hypoxemia evidenced by a low PaO2 and a low SaO2
So, the number one thing that causes respiratory acidosis is retention of carbon dioxide. Remember that we breathe out carbon dioxide with every breath. Think of it like the pressure release valve on water heater. When the pressure gets too high the release valve opens to let out some of the steam. Our lungs do the same thing when carbon dioxide gets too high. If anything causes that pressure release valve to be blocked or to not work appropriately, that carbon dioxide will get stuck inside body. The most common cause is hypoventilation. Hypoventilation could be a low respiratory rate or very shallow respirations or both. Less breathing means less CO2 being blown off. This happens quite frequently with any kind of sedative or opioid overdose. Other possible causes of CO2 retention are anything that obstructs airflow or prevents expansion of the lungs. Remember, it’s all about gas exchange, so anything that prevents proper gas exchange could cause us to retain carbon dioxide. This could be aspiration, asthma, COPD, or bronchospasm obstructing flow. Or, it could be some form of lung collapse like atelectasis, or a hemo or pneumothorax preventing expansion of the lung. So any of these things can cause CO2 to be built up in our system. And remember that CO2 is an acid. so more CO2 means more acid, hence respiratory acidosis.
The number one thing that you’re going to assess in a patient with respiratory acidosis is signs and symptoms of the cause of the acidosis. So you may see decreased lung sounds if they have a pneumothorax, or decreased level of consciousness if they have overdosed on a sedative or an opioid. Make sure that you are thoroughly assessing those things in addition to the signs of the acidosis itself. Those signs would be things like decreased level of consciousness, confusion, and commonly they get quite restless or anxious. Remember that the brain is VERY greedy and VERY sensitive to changes in pH and CO2 levels. They may also have trouble breathing or have a headache. And, it is also possible with acidosis that we will see vomiting. It’s a way for the body to get rid of excess circulating acids. However, because this is a respiratory source, it is much less common than it is with a metabolic acidosis. The other things we will see are muscle weakness and arrhythmias related to the hyperkalemia. Remember that the excess hydrogen ions in acidosis will attempt to switch places with the potassium inside the cell. That kicks extra potassium out into the bloodstream causing hyperkalemia. So, you will see signs of the cause, signs of the acidosis, and possibly signs of hyperkalemia.
Management of pretty much every acid-base imbalance will always start with fixing the cause. We need to protect and open up their airways if they have some kind of obstruction. This might mean bronchodilators or an artificial airway. We also may need to provide assistance with ventilation. This could be non-invasive ventilation like BiPAP or CPAP or it could be invasive ventilation where we intubate the patient and place them on a mechanical ventilator. Either way those things are going to help facilitate the gas exchange and control the CO2 excretion a bit better. If they have signs of a possible drug overdose, then we need to reverse that drug overdose. Opioids get reversed with naloxone, and benzodiazepines get reversed with flumazenil. Make sure you know what your patient has going on specifically and do a detailed assessment so you know how to proceed to fix the problem.
Priority nursing concepts for a patient with respiratory acidosis will be, of course, acid-base balance. Also gas exchange and oxygenation. Remember that the whole process of exchanging carbon dioxide for oxygen occurs in the lungs. if we aren’t getting the CO2 out, we probably aren’t getting much oxygen in either.
So let’s recap. The lab values that you’ll see in a respiratory acidosis are a low ph and a high PaCO2, plus also possible low oxygenation values as well. Common causes are things that will create retention of carbon dioxide like hypoventilation, airway obstruction, and lung collapse. When you assess the patient you will see signs of the cause, signs of acidosis like decreased LOC, and possibly vomiting, and signs of hyperkalemia like arrhythmias. To manage respiratory acidosis, our number one priority is to support their ventilation and oxygenation, and to identify and treat the cause.
Remember that providing supplemental oxygen to someone who is not breathing correctly or has an airway obstruction is not beneficial. Make sure that their Airway is open and that their breathing is appropriate, and then provide oxygen. Yes, in the real world it only takes 5 Seconds to apply oxygen. However, it also only takes 5 Seconds to apply an EKG lead, but that is not going to help the patient. It’s not always about how quickly you can do something, but about the impact it’s actually going to have. So make sure that your patients airway and breathing are taking care of first.
So, that’s it for respiratory acidosis. I’ve attached the ARDS case study, because it’s a classic example of respiratory acidosis. So make sure you check that out, as well as all of the other resources attached to this lesson, and that you check out the next 3 lessons to learn about the other acid-base imbalances too! Now, go out and be your best selves today. And, as always, happy nursing!!